What Happens When Drugs Become Too Powerful for Overdose Kits?

From Vice:

Dr. Del Dorscheid recently had what he calls a “tragic” week in the intensive care unit at St. Paul’s Hospital. Situated in the epicentre of Vancouver’s fentanyl crisis, the unit is often overflowing with patients who stopped breathing after overdosing—sometimes without even knowing they’d taken fentanyl, cut into other drugs such as cocaine or heroin.

Many are brain damaged even though their friends had given them naloxone. British Columbia’s “take home naloxone” program hands out the antidote widely, but the program is missing what a growing number of scientists say is a key part of saving an overdosed patient: CPR. “Fentanyl is highly potent—you may not get any recovery from naloxone,” Dorscheid told VICE. People are counting on naloxone to work, he notes, but sometimes it doesn’t.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: